Alert archive / California / Flash Flood Warnings in 2022

Flash Flood Warning 11, NWS San Diego, CA

August 5, 2022San Bernardino County, California

NWS San Diego, CA issued this flash flood warning at Aug 5, 2022, 12:01 PM PDT for San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2022, 12:01 PM PDT (19:01 UTC)
Expired
Aug 5, 2022, 3:00 PM PDT
In force
3 hr
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 108 km from the middle of the area, began a volume at 19:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 7.0 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2022-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2022-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1439 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

683 
WGUS56 KSGX 051901
FFWSGX
CAC071-052200-
/O.NEW.KSGX.FF.W.0011.220805T1901Z-220805T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
1201 PM PDT Fri Aug 5 2022

The National Weather Service in San Diego has issued a

* Flash Flood Warning for...
  San Bernardino County in southern California...

* Until 300 PM PDT.

* At 1201 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Johnson Valley, northwestern Pioneertown and Rimrock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3421 11670 3429 11674 3441 11658 3437 11651
      3425 11647 3416 11652

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Connolly
1 follow-up statement
375 
WGUS76 KSGX 052157
FFSSGX

Flash Flood Statement
National Weather Service San Diego CA
257 PM PDT Fri Aug 5 2022

CAC071-052207-
/O.EXP.KSGX.FF.W.0011.000000T0000Z-220805T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
257 PM PDT Fri Aug 5 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 3 PM PDT THIS AFTERNOON FOR 
SAN BERNARDINO COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3421 11670 3429 11674 3441 11658 3437 11651
      3425 11647 3416 11652

$$

Connolly

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 9:44 AM PDT, 2 hours 17 minutes earlier.

Area forecast discussion, Aug 5, 9:44 AM PDT, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
944 AM PDT Fri Aug 5 2022

.SYNOPSIS...
Scattered, mostly light showers will diminish from south to north
during the morning. Isolated to scattered thunderstorms will
develop in the mountains in the afternoon and move into the
deserts, followed by drying for Saturday into early Sunday.
Another surge of moisture for late Sunday into Monday will bring
chances for showers and thunderstorms at times for much of next
week with inland high temperatures not as hot.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Clouds and showers moved north through our region overnight and
this morning, dropping mostly one tenth inch or less across areas
north of San Diego County. The showers have moved into northern
San Bernardino County and we are shower free this hour. There
weren't any detectable thunderstorms with this wave. Only a few
patches of coastal low clouds were observed this morning.
The atmosphere is drying out today so the thunderstorm threat is
reduced compared to yesterday. Reduced to this afternoon and early
evening, and for mountains into adjacent deserts. The drying trend
continues through Saturday even into Sunday. The chance of tstorms
Saturday is too low to even forecast. On Sunday, the moisture
returns but rather slowly and late in the day, just enough for a
chance of precip in mountains. The models have backed off big time
on the moisture for Sunday and the easterly flow bringing it in.
That means the chances west of the mountains are very minimal
Sunday. Max temperatures inland should peak out this weekend with
more sunshine and drier air in place, also allowing for better
cooling at night. Moisture peaks Monday in depth and western
progression, and now even Tuesday looks almost as juicy. So rather
than Sunday-Monday being the wettest days in our forecast, it now
looks like Monday-Tuesday. This is a challenging pattern for
model guidance, and one that changes daily. Stay tuned for the
latest, because the forecast is almost sure to change even within
the two- to three-day forecast window. The marine layer will
continue quite marginalized by the monsoon flow, but may enjoy a
minor rebound over the weekend with less upper level moisture
getting in the way. Monday and Tuesday there appears to be enough
easterly flow, moisture and instability for some showers and
thunderstorms west of the mountains, with a few possibly hanging
around during the nights and mornings. Moisture begins to decrease
just a little Wednesday through the end of next week, but remains
enough for chances of at least afternoon thunderstorms in the
mountains, deserts and possibly valleys each day. It will feel
muggy everywhere next week, but without excessive heat because of
greater cloud coverage and humidity moderating temps.

&&

.AVIATION...
051545Z...Coast/Valleys...FEW low clouds near the coast this
morning, with bases 1000-1200 ft MSL and tops to 1500 ft MSL. CIG
impacts at TAF sites are unlikely. Patchy low clouds with similar
bases and tops returning to the coastal areas after 06Z Sat. CIG
impacts at coastal TAF sites possible 09Z-16Z Sat but timing is
uncertain. Otherwise, SCT-BKN at/above 12000 feet MSL through today.

Mountains/Deserts...SCT-BKN at/above 12000 ft MSL with unrestricted
VIS through today. SCT TSRA 18Z Fri-02Z Sat with bases 9000-10000 ft
MSL and tops to 40000 ft MSL. Expect strong up/downdrafts, local
surface wind gusts to 40 kt and brief vis restrictions in heavy rain
near TSRA.

&&

.MARINE...
There is some risk of thunderstorms early next week over the coastal
waters, but confidence is low. Otherwise, no hazardous marine
weather is expected through Thursday.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.

&&

PUBLIC...MM
AVIATION/MARINE...PG

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 11:49 AM PDTAreal Flood AdvisorySGXSan Bernardino3 hr
Aug 5, 2:31 PM PDTAreal Flood AdvisorySGXRiverside3 hr
Aug 5, 2:57 PM PDTAreal Flood AdvisorySGXSan Diego3 hr
Aug 5, 3:21 PM PDTSpecial Weather StatementSGXRiverside39 min
Aug 5, 4:04 PM PDTAreal Flood AdvisorySGXSan Bernardino3 hr

Nearby

Flash Flood Warnings in California, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.